| Catalog Number |
400SMTHXSFT1H04 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/03/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 41.0 and 84.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.The smart coil pusher assembly was kinked and, therefore, the smart coil could not be functionally tested.Conclusions: evaluation of the second returned smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced when attempting to advance the device.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked.If the device is forcefully advanced against resistance, damage such as a kink in the pusher assembly may occur.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00038.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery (va) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil using a non-penumbra microcatheter.The physician then advanced a second smart coil, however retracted to remove it because the smart coil was of the incorrect size.While retracting, the smart coil unintentionally detached within the microcatheter.Therefore, the physician removed the microcatheter with the smart coil inside and flushed the coil out of the microcatheter.The same microcatheter was then re-inserted, and 10 additional smart coils were placed.The physician then felt resistance while advancing within the introducer sheath and was unable to advance another smart coil through the hub of the microcatheter.Therefore, the smart coil was removed, and it was noticed that the tip of the smart coil was bent, and the proximal end of the coil was elongated.The procedure was then completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.